International Journal of Nutrition, Pharmacology, Neurological Diseases

CASE REPORT
Year
: 2013  |  Volume : 3  |  Issue : 2  |  Page : 150--152

New-onset seizures with cerebral edema as a direct effect of antipsychotic medications


Atul S Phillips, Ashu Sara Mathai 
 Department of Anesthesia and Critical Care, Christian Medical College, Ludhiana, Punjab, India

Correspondence Address:
Atul S Phillips
Department of Anesthesia and Critical Care, Christian Medical College, Ludhiana, Punjab - 141 008
India

Patients developing hyponatremia while on antipsychotic medications may have widely varied clinical presentations, ranging from being asymptomatic to developing altered sensorium, cerebral edema, or even death. In these patients, hyponatremia may develop secondary to over-dosage of medications, psychogenic polydipsia or due to the syndrome of inappropriate antidiuretic hormone secretion (SIADH). There have been reports of hyponatremia occurring as a direct adverse effect of antipsychotic medications although not severe enough to cause cerebral edema and seizures. Unusual neurological symptoms presenting in patients on antipsychotic medications are often mistaken for the psychiatric illness itself and a diagnosis of hyponatremia can be overlooked, resulting in delayed treatment. We would like to report one such case of severe symptomatic hyponatremia in a patient on antipsychotic medications.


How to cite this article:
Phillips AS, Mathai AS. New-onset seizures with cerebral edema as a direct effect of antipsychotic medications.Int J Nutr Pharmacol Neurol Dis 2013;3:150-152


How to cite this URL:
Phillips AS, Mathai AS. New-onset seizures with cerebral edema as a direct effect of antipsychotic medications. Int J Nutr Pharmacol Neurol Dis [serial online] 2013 [cited 2022 May 22 ];3:150-152
Available from: https://www.ijnpnd.com/article.asp?issn=2231-0738;year=2013;volume=3;issue=2;spage=150;epage=152;aulast=Phillips;type=0